Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 102, NWS Jackson, MS

August 7, 2017Choctaw County, Montgomery County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 7, 2017, 4:12 AM CDT for Choctaw County, Montgomery County, Webster County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2017, 4:12 AM CDT (09:12 UTC)
Expired
Aug 7, 2017, 7:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, MS, Montgomery County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:14 AM CDTFLASH FLOOD6 Sw Eupora, MSWATER UP TO THE GRILL OF A CAR, AND A WATERMARK OF AT LEAST A FOOT AND A HALF UP ON A BRICK HOUSE IN TOMNOLEN. PICTURE AND REPORT RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 182 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS54 KJAN 070912
FFWJAN
MSC019-097-155-071215-
/O.NEW.KJAN.FF.W.0102.170807T0912Z-170807T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
412 AM CDT MON AUG 7 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Choctaw County in central Mississippi...
  Southern Webster County in north central Mississippi...
  Central Montgomery County in north central Mississippi...

* Until 715 AM CDT

* At 412 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Eupora, Kilmichael, Mathiston, Reform and Sherwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3336 8960 3354 8959 3356 8909 3336 8909

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:39 AM CDT, 33 minutes earlier.

Area forecast discussion, Aug 7, 3:39 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
339 AM CDT Mon Aug 7 2017

.DISCUSSION...
Today and tonight: Cooler than normal temperatures with above normal
rain chances are anticipated today. Early morning surface analysis
had a ridge nosing west along the Gulf coast states, a stalled front
from western Tennessee then southwest across the Red River Valley
and a weak stalled outflow boundary across southern Arkansas and
north central Mississippi. There was already convection refiring
along our Highway 82 corridor associated with the stalled outflow
boundary. Additional convection was also noted over our southwest
moving into central Mississippi. This convection was being supported
by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT
of 2.08in which is the 90th percentile for this time of the year.
Models show this PWAT will increase to near 2.25 inches through
tonight and support a couple of rounds of widespread coverage of
storms. Convection is expected to increase this morning across the
stalled boundary in our north then spread south across the remainder
of our CWA during the heat of the day. Hi-res models suggest a brief
lull in convection this evening with an increase after midnight from
the west as a shortwave over the southern plains shifts east into
our area. There is a spread on where the axis of heaviest rain (1-2
inches) will fall through tonight but, models agree that our
southeast zones will see the lowest amounts; generally less than an
inch. Although there will likely be some ponding of water on roads
and in poor drainage areas, rainfall rates are not expected to
exceed flash flood guidance today. The abundant cloud cover and rain
will hold afternoon temperatures well below normal over most of the
area. Conversely, temperatures will be held near normal again
tonight. /22/

Through the remainder of the week and into this weekend:
The week ahead offers one of the wettest forecasts one could
expect to see this time of year without a nearby tropical system.
This is the result of a persistent regime featuring an upper
trough over the Midwest/Northeast channeling periodic mid level
waves across our region along a quasi-stationary surface boundary
near or just north of the region. GFS progged PW values will
generally stay around or above 2 inches throughout the entire
forecast period. While average rainfall totals of 2 to 5 inches
over several days aren't much of a concern on their own, this
tropically moist environment will create the potential for locally
higher amounts over shorter time periods resulting in flash
flooding. We will continue to advertise a limited flood threat in
the HWO and graphics into this week, and we will expand this to
include the entire forecast area, as I see no notable difference
in the potential over the areas where we're not currently
advertising a threat. Based on how things evolve over the next few
days (where the most rain occurs, where heaviest rain is
anticipated as we move into closer time frames), a flash flood
watch may be needed for some portion of the area.

With respect to specifics, Tuesday appears to be a day with somewhat
greater rain potential as a more pronounced upper trough axis moves
across the region, and a surface trough/convergence zone is
stationary over the area. High res guidance suggests scattered rain
and storms will either be ongoing already or develop during the
morning, continuing into the day. This will likely help to hold
daytime temps down, with some areas possibly struggling to get into
the lower 80s. The surface boundary will waver northward through
midweek but remain nearby, with continuing rain chances as weak
disturbances traverse the region. Another slightly more pronounced
upper trough might shove the weak front southward into the area
again around Friday, but there are no signs of it pushing far enough
south to result in an airmass change. In fact at this stage, there
are no real signs of a pattern change through early next week. Keep
that umbrella handy, my friends. /DL/

&&

.AVIATION...
06Z TAF discussion:
Isold SHRA wl remain psbl areawide tonight but Sct-Numerous
SHRA/TSRA wl affect GLH by 12Z and spread east across the HWY 82
corridor this morning. Elsewhere numerous coverage TSRAs are
expected this aftn. Otherwise, MVFR cigs are expected to develop
and lower to IFR by 11Z across the northern half of the area then
improve to VFR by 17Z. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  72  82  71 /  79  66  75  43
Meridian      87  71  83  71 /  69  60  71  38
Vicksburg     85  71  80  72 /  83  77  79  46
Hattiesburg   89  73  85  72 /  44  50  64  37
Natchez       85  72  81  71 /  79  75  73  48
Greenville    84  71  83  71 /  80  72  66  26
Greenwood     83  71  83  71 /  79  68  70  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun Aug 6 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Monday

Flash flooding will be possible across the outlook area Monday.
Periods of heavy rain and storms moving over the same areas may
lead to localized flooding. Rainfall amounts from 2-4 inches will
be possible with stronger storms.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding will be possible across the outlook area through at
least Wednesday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-4 inches will be possible over the next few days with isolated
higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ054>066-072>074-072100-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSpecial Weather StatementJANOktibbeha36 min
Aug 7, 4:26 AM CDTSpecial Weather StatementJANOktibbeha49 min
Aug 7, 4:30 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha27 min
Aug 7, 5:13 AM CDTSpecial Weather StatementJANOktibbeha62 min
Aug 7, 10:52 AM CDTRiver Flood WarningJANAttala, Holmes7 days
Aug 7, 11:40 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Oktibbeha, Webster3 hr
Aug 7, 12:29 PM CDTSpecial Weather StatementJANLowndes31 min
Aug 7, 1:14 PM CDTFlash Flood WarningJANClay, Lowndes3 hr
Aug 7, 1:15 PM CDTSpecial Weather StatementJANIssaquena45 min
Aug 7, 1:28 PM CDTSpecial Weather StatementJANHolmes47 min
Aug 7, 2:02 PM CDTSpecial Weather StatementJANRankin43 min
Aug 7, 2:04 PM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more17 hr
Aug 7, 2:18 PM CDTSpecial Weather StatementJANRankin42 min
Aug 7, 2:42 PM CDTSpecial Weather StatementJANMadison, Rankin48 min
Aug 7, 2:44 PM CDTSpecial Weather StatementJANNewton46 min
Aug 7, 3:03 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith42 min
Aug 7, 3:16 PM CDTSpecial Weather StatementJANCopiah44 min
Aug 7, 3:36 PM CDTSpecial Weather StatementJANNewton, Scott39 min
Aug 7, 3:43 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson47 min
Aug 7, 3:56 PM CDTFlash Flood WarningJANLauderdale, Newton3 hr
Aug 7, 4:54 PM CDTSpecial Weather StatementJANRankin21 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.